More Cases of Severe Myocarditis Linked to Immunotherapy

Kristin Jenkins

March 21, 2018

In 2017, the number of reports of severe myocarditis following treatment with immunotherapy checkpoint inhibitors increased "substantially," according to researchers.

Nearly half (46%) of the cases were fatal, even among patients on monotherapy.

An analysis of 101 cases of severe checkpoint inhibitor–associated myocarditis from a World Health Organization database also showed this relatively new clinical entity came with early onset of symptoms across cancer types.

The study, led by Javid J. Moslehi, MD, assistant professor of medicine and director of the Cardio-Oncology Program at Vanderbilt University Medical Center in Nashville, Tennessee, was published as a research letter on March 10 in the Lancet.

"We have been tracking these cases of severe myocarditis and deaths for the past year to gain a better understanding of the frequency of these events and the speed of myocarditis onset following the initial exposure to immune checkpoint inhibitors," Moslehi said in a statement issued by the university.

"It was interesting to note that three-fourths of these patients were not receiving other cardiovascular or diabetes medications at the time of treatment, which suggests that these patients did not have an underlying diagnosed cardiac or diabetes-related condition," he added.

Immune checkpoint inhibitors, which block the programmed death 1 (PD-1) receptor and the PD-L1/2 pathway, have proved effective in the treatment of several types of cancer, including melanoma, non–small cell lung cancer, and renal cancer.

Although fulminant cases of immune checkpoint inhibitor–related myocarditis have been reported previously, the characteristics, timing, and outcomes aren't known, the researchers say.

"We highlight the high mortality rate with severe immune checkpoint inhibitor–related myocarditis, which is more frequent with combination PD-1 and CTLA-4 blockade, but can also occur with monotherapy," they write.

Needs Urgent Referral

When asked to comment, Michael Fradley, MD, director of the joint Cardio-Oncology Program at the University of South Florida and the Moffitt Cancer Center in Tampa, emphasized that this report should not cause clinicians to abandon a highly effective cancer treatment.

"It is important to remember that checkpoint inhibitors are extremely beneficial medications which have significantly improved cancer outcomes for many patients with advanced disease without other treatment options," he told Medscape Medical News.

"While the results from this paper are compelling, and we must remain vigilant in our evaluation and management of these patients, I hope that cardiologists, oncologists, and patients do not become afraid of these treatments," he added.

I hope that cardiologists, oncologists, and patients do not become afraid of these treatments. Dr Michael Fradley

These data underscore the need to better manage and reduce risk for serious immune-related cardiotoxicity in patients receiving these lifesaving therapies, Fradley emphasized.

"First and foremost, be aware that this toxicity can occur, and if patients present with any signs or symptoms of cardiac dysfunction, such as chest pain, dyspnea, swelling, arrhythmia, they should be referred for urgent evaluation by a cardiologist, and preferably a cardio-oncologist if one is available," he said.

"I would certainly advocate for aggressively managing traditional cardiovascular risk factors in these patients, including hypertension, diabetes, and hyperlipidemia prior to and during therapy," he said.

Increased Incidence?

The incidence of severe myocarditis associated with checkpoint inhibitor therapy increased by an additional 77 cases, or 76%, in 2017, the analysis showed. It was most commonly seen in patients being treated for melanoma and lung cancer.

"We speculate that this is due to an increased use of immune checkpoint inhibitors, as well as heightened recognition of this new clinical entity," Moslehi and colleagues say.

"This study is the first to track the growing number of reports of myocarditis and other serious events with the use of single agents or combination therapies," said study coauthor Douglas B. Johnson, MD, assistant professor of medicine and director of the Melanoma Program at Vanderbilt-Ingram Cancer Center, in the statement.

"We have always been concerned about the potential for off-target immune responses to these new immunotherapies," he said. Although these cases are infrequent, "we must work to determine the causes and potential remedies for these serious events."

The analysis showed that 58 (57%) patients were treated with a single anti-PD-1 drug and that 27% were treated with a combination anti-PD-1/PD-L1 plus an anti-CTLA-4 therapy. The median age of the patients was 69 years, and in about 75% of patients, there was no report of concomitant use of cardiovascular or diabetic medications.

The combination anti-PD-1 or PD-L1 plus anti-CTLA-4 appeared to carry a higher risk for myocarditis than anti-PD-1 or PD-L1 monotherapy (67% vs 36%; P = .008). However, monotherapy-associated myocarditis resulting in death was reported in 3 of 5 patients (60%) treated with ipilimumab (Yervoy, Bristol-Myers Squibb).

It's too early to determine whether the incidence of severe myocarditis differs between patients taking anti-PD-1 drugs and those receiving anti-PD-L1 drugs, the researchers say.

In a subgroup of 33 patients, the median onset of myocarditis was 27 days; 25 (76%) cases occurred in the first 6 weeks of treatment. In 59 patients for whom dosing information was available, the onset of myocarditis occurred in 38 (64%) after only one or two doses of immunotherapy.

Other high-grade, immune-related adverse events were reported in 42 (42%) patients: 25 patients developed myositis, and 11 developed myasthenia gravis.

Although strategies for reducing risk have yet to be determined, ECG abnormalities and elevations in troponin levels may identify patients most likely to have developed myocarditis, said Fradley, who said he was surprised by the high mortality rate shown in this analysis.

"We have a good hypothesis as to mechanism of immune checkpoint inhibitor myocarditis, and as more people are treated with these medications and there is more recognition of the potential cardiotoxicity, the more likely we are to identify it," he explained. "I would be interested to know the total number of patients in the overall population to determine the prevalence of significant cardiotoxicity," Fradley added.

The study was supported by the French National Alliance for Life and Health Sciences, the National Institutes of Health/National Cancer Institute, and the James C. Bradford Jr Melanoma Fund. Relevant financial relationships of the study's authors are listed in the original research letter. Dr Fradley has a relationship with Novartis Pharmaceuticals.

Lancet. Published online March 10, 2018. Full text

For more from Medscape Oncology, follow us on Twitter: @MedscapeOnc

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....